Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 17, 2011, 5:08 PM PDT for Tehama County, California. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2011, 5:08 PM PDT (00:08 UTC)
- Expired
- May 17, 2011, 5:45 PM PDT
- In force
- 37 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Tehama County, CA
The radar
The Beale AFB radar (KBBX), 90 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:30 PM PDT | HAIL 1 | 1 Sse Red Bluff, CA | LOCATION 1/2 MILE EAST OF RED BLUFF AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
485
WUUS56 KSTO 180008
SVRSTO
CAC103-180045-
/O.NEW.KSTO.SV.W.0006.110518T0008Z-110518T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
508 PM PDT TUE MAY 17 2011
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TEHAMA COUNTY...
THIS INCLUDES THE CITY OF RED BLUFF...
* UNTIL 545 PM PDT
* AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR RED BLUFF...AND MOVING EAST AT 15 MPH.
THIS STORM WILL CROSS INTERSTATE 5 JUST NORTH OF INTERSTATE 5.
ANOTHER STRONG STORM WAS LOCATED NORTH OF LOS MOLINOS AND IS ALSO
CAPABLE OF PRODUCING LARGE HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RED BLUFF BY 515 PM PDT...
DAIRYVILLE BY 515 TO 525 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4027 12226 4029 12217 4018 12206 4007 12204
4003 12218 4018 12240
TIME...MOT...LOC 0006Z 271DEG 12KT 4020 12228
$$
JHM2 follow-up statements
931
WWUS56 KSTO 180032
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
532 PM PDT TUE MAY 17 2011
CAC103-180045-
/O.CON.KSTO.SV.W.0006.000000T0000Z-110518T0045Z/
TEHAMA CA-
532 PM PDT TUE MAY 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR CENTRAL TEHAMA COUNTY...
AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO QUARTER
SIZE HAIL. THIS STORM WAS LOCATED NEAR RED BLUFF...MOVING TO THE
EAST AT 15 MPH. THE STORM WILL BE CROSSING INTERSTATE 5...AND MAY
DROP ENOUGH HAIL TO COVER THE ROADWAY RESULTING IN DANGEROUS DRIVING
CONDITIONS.
THE SEVERE THUNDERSTORM NEAR RED BLUFF WILL BE...
MOVING EAST OF INTERSTATE 5 THROUGH 545 PM PDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4027 12226 4029 12217 4018 12206 4007 12204
4003 12218 4018 12240
TIME...MOT...LOC 0025Z 290DEG 11KT 4017 12221
$$
JHM446
WWUS56 KSTO 180045
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 PM PDT TUE MAY 17 2011
CAC103-180052-
/O.EXP.KSTO.SV.W.0006.000000T0000Z-110518T0045Z/
TEHAMA CA-
545 PM PDT TUE MAY 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TEHAMA COUNTY WILL
EXPIRE AT 545 PM PDT...
ALTHOUGH THE STORM NEAR RED BLUFF HAS WEAKENED...RADAR INDICATES IT
IS STILL CAPABLE OF PRODUCING SMALL HAIL. ANOTHER CELL HAS
DEVELOPED SOUTH OF RED BLUFF...AND WILL BE CROSSING INTERSTATE 5
SOUTH OF RED BLUFF THROUGH 6 PM. AGAIN SMALL HAIL IS POSSIBLE AND
MAY COVER THE ROADWAY.
LAT...LON 4027 12226 4029 12217 4018 12206 4007 12204
4003 12218 4018 12240
TIME...MOT...LOC 0042Z 290DEG 11KT 4016 12222
$$
JHMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:22 PM PDT, 46 minutes earlier.
Area forecast discussion, May 17, 4:22 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 422 PM PDT TUE MAY 17 2011 .SHORT TERM DISCUSSION... COOL UPPER LOW REMAINS OVER THE REGION BRINGING UNSEASONABLY COOL AND WET WEATHER. A NORTHWEST TO SOUTHEAST 140 KT JET STREAK EXTENDS INTO NORTHERN CALIFORNIA. RADAR SHOWS SHOWERS SCATTERED OVER THE VALLEY. A FEW STRONGER CELLS HAVE POPPED UP OVER THE NORTHERN SACRAMENTO VALLEY...AND CAN NOT RULE OUT AN ISOLATED THUNDERSTORM IN THAT AREA THROUGH THE REST OF THE AFTERNOON. MODERATE TO HEAVY SNOW SHOWERS CONTINUE OVER THE MOUNTAINS. THESE ARE CAUSING TRAVEL DIFFICULTY OVER THE PASSES...WHERE CHAIN CONTROLS ARE CURRENTLY IN EFFECT. FLOW HAS SHIFTED FROM SOUTHERLY TO SOUTHWESTERLY...ENHANCING OROGRAPHIC FLOW OVER THE NORTHERN SIERRA. HEAVIER SNOW IS EXPECTED THIS EVENING...THEN FALLING OFF AFTER MIDNIGHT. ANOTHER 5 TO 10 INCHES OF NEW SNOWFALL ARE POSSIBLE ABOVE 7500 FEET...3 TO 6 INCHES ABOVE 6000 FEET. CURRENT SNOW LEVEL LOOKS TO BE AROUND 4500-5000 FEET. SNOW IS FALLING AT BLUE CANYON AT 33 DEGREES AT 5300 FEET. A WINTER STORM WARNING CONTINUES TO BE IN EFFECT FOR THE NORTHERN SIERRA AND MOUNTAINS OF WESTERN PLUMAS COUNTY AND LASSEN PARK THROUGH 5 AM WEDNESDAY. LATEST MODELS SHOW MOISTURE LEVELS ARE LOOKING HIGHER THAN IN PREVIOUS RUNS SO MAY NEED TO INCREASE SNOW AMOUNTS. TRAVEL OVER THE MOUNTAIN PASSES SHOULD BE PARTICULARLY DIFFICULT THROUGH THIS EVENING. WINDS HAVE INCREASED THIS AFTERNOON OVER SOUTHERN AND CENTRAL SACRAMENTO VALLEY. WILL ISSUE A WIND ADVISORY FOR THOSE AREAS THROUGH 7 PM. SUSTAINED WINDS AND GUSTS SHOULD DECREASE AND BECOME GENERALLY LIGHT OVERNIGHT AS PRESSURE GRADIENT AND WINDS OFF THE SURFACE DECREASE. LINGERING SHOWERS EXPECTED ON WEDNESDAY. INSTABILITY OVER THE NORTHERN SACRAMENTO VALLEY AND THE MOUNTAINS COULD PRODUCE SOME THUNDERSTORMS WEDNESDAY AFTERNOON...ESPECIALLY AS CLOUDS BREAKING UP ALLOW SOME SOLAR HEATING. THESE STORMS ARE NOT EXPECTED TO BE VERY STRONG. SUBSIDENCE IN THE WAKE OF THE DEPARTING TROUGH MAY WELL CAP MUCH OF THE VALLEY AND INHIBIT DEVELOPMENT. DRIER AND WARM WEATHER EXPECTED FOR THURSDAY AND FRIDAY AS HIGH PRESSURE RIDGING BUILDS OVER THE AREA. EK .EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY) UPPER TROUGH PROGGED TO DIG AND MOVE THROUGH INTERIOR NORCAL OVER THE WEEKEND. DYNAMICS AND MOISTURE APPEAR LIMITED WITH MAIN THREAT OF SHOWERS EXPECTED OVER THE FOOTHILLS AND MOUNTAINS. FOR THE REMAINDER OF INTERIOR NORCAL IT WILL BE COOLER WITH UPPER 60S TO LOWER 70S IN THE CENTRAL VALLEY AND 40S TO NEAR 60 FOR THE FOOTHILLS/MOUNTAINS. SHORT WAVE RIDGING PROGGED TO FOLLOW FOR LATER MONDAY INTO TUESDAY FOR DRIER AND WARMER WEATHER. && .AVIATION... UPR TROF/LOW WL MOV ACRS INTR NORCAL TNGT INTO WED MRNG THEN DRIER NLY FLOW FOLLOWS WED AFTN/NGT. FOR CNTRL VLY...AREAS MVFR/IFR CONDS OVNGT TIL ARND 18Z WED. AREAS SLY SFC WND GSTS TO 30 KTS TIL 04Z. OMTNS...WDSPRD MVFR/IFR CONDS WITH LCL LIFR OVNGT TIL ARND 18Z WED THEN LCL MVFR/IFR THRU WED AFTN. SN LVLS ARND 035-050 MSL. AREAS S-SW SFC WND GSTS TO 35 KTS OVR HYR TRRN OVNGT. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 5 AM PDT WEDNESDAY ABOVE 4500 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY UNTIL 7 PM PDT THIS EVENING CENTRAL SACRAMENTO VALLEY...SOUTHERN SACRAMENTO VALLEY. &&
In the hours before
Special weather statement, May 17, 4:50 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 450 PM PDT TUE MAY 17 2011 CAZ015-066-180045- TEHAMA CA- 450 PM PDT TUE MAY 17 2011 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 545 PM PDT AT 442 PM PDT...STRONG THUNDERSTORMS WERE DEVELOPING OVER CENTRAL TEHAMA COUNTY AND MOVING TO THE NORTHEAST AT 10 TO 15 MPH. LOCATIONS INCLUDE EAST OF BLOSSOM TO DAIRYVILLE...RED BLUFF AND FROM CORNING... TO LOS MOLINOS. HAIL UP TO ONE-HALF INCH IN DIAMETER...HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND STRONG WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LAW ENFORCEMENT REPORTED A FUNNEL CLOUD WITH THE CELL WEST OF CORNING. BUT LATEST RADAR SCANS SUGGEST A WEAKENING OF THIS PARTICULAR CELL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE STORMS WILL IMPACT A PORTION OF INTERSTATE 5. LAT...LON 4033 12242 4021 12187 3981 12223 3994 12240 TIME...MOT...LOC 2344Z 223DEG 7KT 3993 12227 JHM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:55 PM PDT | Special Weather Statement | STO | Tehama | 50 min |
| May 17, 6:51 PM PDT | Tornado Warning | STO | Tehama | 24 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.